JournalsjstVol. 4, No. 2pp. 309–347

Sharp spectral bounds on starlike domains

  • Richard S. Laugesen

    University of Illinois at Urbana-Champaign, USA
  • Bartłomiej A. Siudeja

    University of Oregon, Eugene, USA
Sharp spectral bounds on starlike domains cover

Abstract

We prove sharp bounds on eigenvalues of the Laplacian that complement the Faber–Krahn and Luttinger inequalities. In particular, we prove that the ball maximizes the first eigenvalue and minimizes the spectral zeta function and heat trace. The normalization on the domain incorporates volume and a computable geometric factor that measures the deviation of the domain from roundness, in terms of moment of inertia and a support functional introduced by Pólya and Szegó.

Additional functionals handled by our method include finite sums and products of eigenvalues. The results hold on convex and starlike domains, and for Dirichlet, Neumann or Robin boundary conditions.

Cite this article

Richard S. Laugesen, Bartłomiej A. Siudeja, Sharp spectral bounds on starlike domains. J. Spectr. Theory 4 (2014), no. 2, pp. 309–347

DOI 10.4171/JST/71